Delirium, or acute confusional state, which is a form of dementia, is defined as a “transient organic mental syndrome of acute onset, characterized by global impairment of cognitive functions, a reduced level of consciousness, attentional abnormalities, increased or decreased psychomotor activity, and disordered sleep-wake cycle.”10
Symptoms include restlessness, shouting, illusions, a feeling of disorientation, talkativeness, and agitation. The patient in our case demonstrated increased psychomotor activity and incomprehensible verbal contact during intravenous sedation. The symptoms included agitation, excitement, restlessness, talkativeness, and moaning. The midazolam-induced paradoxical phenomenon has been reported previously.1
According to the report by Weinbroum et al,3
the incidence of paradoxical events was less than 10.2%, and they occurred 45–210 minutes after sedation started. Under normal circumstances, delirium tends to occur when patients emerge from general anesthesia. Although delirium with intravenous sedation has been reported, it is infrequent for it to occur twice in the same patient under midazolam and propofol. There are various factors associated with delirium, including hypoxia, hypercapnia, increased intracranial pressure, pain, stress, anxiety, fear, surgical procedures, psychotic or neurotic disorders, and sedative or anesthetic agents.11
In the present patient, hypoxia, hypercapnia, hypertension, and increased intracranial pressure could be excluded as causes of delirium because his BP, HR, SpO2
, and BT were constantly stable and within normal levels. Hypoglycemia was ruled out because he ate breakfast and received fluid transfusion, including 5% glucose. Because the patient had no history of psychotic or neurotic disorders, psychiatric factors can also be ruled out as causes of delirium. Local anesthesia was successful in the first and second episodes; therefore, surgical pain cannot be considered as having caused delirium. However, unpleasantness, lack of communication, or frightening activities could have occurred intraoperatively.
Midazolam, propofol, and ketamine, which were administered to the patient in our case, are all capable of producing delirium. However, with all 3 of these agents, drug-induced delirium typically follows larger doses or more prolonged exposures.11
The doses of midazolam or propofol and ketamine that were administered for sedation in the present case were small, but they could still be associated with delirium because delirium was not caused in the third or fourth operations in which midazolam and propofol were not used. In addition, the patient remembered the discomfort of his experiences during the previous intravenous sedations under midazolam and propofol. An additional dose of 2 mg midazolam was administered, leading to delirium in the first episode. In recent studies, it has been widely reported that flumazenil reverses paradoxical reactions with midazolam.3
Thurston et al7
reported that paradoxical reactions to midazolam can be treated with small doses of flumazenil without reversing the amnesic and sedative effects of the benzodiazepine. Therefore, flumazenil could have been an effective way of reversing delirium in this episode as well.
In the second episode, after an initial bolus injection of 20 mg propofol, 10-minute continuous infusion of propofol at the rate of 2–3 mg/kg/h deepened the sedation but resulted in delirium. On that occasion, a small dose of ketamine was administered to control the delirium. Ketamine, however, should not be used to control agitation, restlessness, or a state of excitement because of the possibility of exacerbating these symptoms. There have been some reports of delirium caused by propofol. Whereas Gadalla8
noted prolonged delirium in patients emerging from anesthesia, Robinson9
reported delirium at the very beginning of anesthesia. Although delirium caused by midazolam or propofol in different patients has been reported, the present case represents a delirium that developed in the same patient with both drugs. The delirium in the present case might be due to unstable sedation caused by the patient's smaller tolerance to midazolam and propofol.